Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 13, 2021, 3:28 PM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2021, 3:28 PM MDT (21:28 UTC)
- Expired
- May 13, 2021, 4:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Yuma County, CO, Dundy County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 3:45 PM MDT | HAIL 0.88 | 6 Nne Wauneta, CO | A LOT OF NICKEL AND DIME SIZE HAIL. DEPTH OF HAIL WAS ABOUT ONE INCH. RELAYED VIA THIRD PARTY SO EXACT LOCATION IS UNKNOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WUUS53 KGLD 132128
SVRGLD
COC125-NEC057-132215-
/O.NEW.KGLD.SV.W.0023.210513T2128Z-210513T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
328 PM MDT Thu May 13 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Yuma County in northeastern Colorado...
Western Dundy County in southwestern Nebraska...
* Until 415 PM MDT.
* At 328 PM MDT, a severe thunderstorm was located 15 miles southeast
of Holyoke, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Yuma and western Dundy Counties, including the
following locations... Alvin.
This includes Highway 385 between mile markers 266 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10205 4035 10167 4007 10181 4041 10232
4044 10228 4044 10205
TIME...MOT...LOC 2128Z 295DEG 31KT 4039 10217
HAIL...1.00IN
WIND...60MPH
$$
AW2 follow-up statements
784
WWUS53 KGLD 132159
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
359 PM MDT Thu May 13 2021
COC125-NEC057-132215-
/O.CON.KGLD.SV.W.0023.000000T0000Z-210513T2215Z/
Yuma CO-Dundy NE-
359 PM MDT Thu May 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN YUMA AND NORTHWESTERN DUNDY COUNTIES...
At 358 PM MDT, a severe thunderstorm was located 18 miles south of
Lamar, or 19 miles northeast of Wray, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Alvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10205 4035 10180 4016 10195 4035 10223
4041 10217 4041 10205
TIME...MOT...LOC 2158Z 295DEG 27KT 4030 10201
HAIL...1.00IN
WIND...60MPH
$$
AW090
WWUS53 KGLD 132215
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
415 PM MDT Thu May 13 2021
COC125-NEC057-132224-
/O.EXP.KGLD.SV.W.0023.000000T0000Z-210513T2215Z/
Yuma CO-Dundy NE-
415 PM MDT Thu May 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4035 10205 4035 10180 4016 10195 4035 10223
4041 10217 4041 10205
TIME...MOT...LOC 2214Z 295DEG 31KT 4025 10188
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:59 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 13, 1:59 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 159 PM MDT Thu May 13 2021 .SHORT TERM...(This evening through Sunday) Issued at 130 PM MDT Thu May 13 2021 Two areas of concern for convection this afternoon and tonight. First, along a surface trough in northeast Colorado. Cumulus has developed there but updrafts are struggling to be sustained. Moisture is limited, lower 40 dew points, and lift is also weak, though there may be an embedded impulse in the northwest flow aloft arriving in a few hours. If storms manage to develop, they would be in a highly-sheared, weakly unstable environment. An isolated high based supercell capable of producing large hail and gusty winds cannot be ruled out, but probabilities are low. Second, watching for more widespread convection to develop upstream in west central Nebraska. CAMs in better agreement here that convection will merge into an MCS-type of cluster and move southeast tonight, impacting, or perhaps just grazing, the northeast forecast area from McCook to Hill City through 06z. Primary hazard with that complex will be gusty winds. Otherwise, low temperatures will fall into the upper 40s to lower 50s with clearing skies late. For Friday, surface front will move through in the morning and expected to be in southwest Kansas by the afternoon, leaving the forecast area in a post frontal upslope regime. Still in a northwest flow aloft on the downside of an upper ridge, with another weak impulse coming through in the afternoon/evening. Storms are expected to initiate off of the higher terrain in eastern Colorado and propogate to the east. Large hail and damaging winds will be possible and the entire area is in a marginal risk for severe storms. Timing details a little uncertain at this point, but pattern would suggest late afternoon through the evening hours as the best chances. High temperatures will be in the upper 70s and lows Friday night in the upper 40s to lower 50s. For Saturday, will continue to be in a moist upslope pattern in the low levels with the old front stalled near the Oklahoma border area. Upper pattern becomes more zonal with the ridge axis nearly overhead. Another in the series of impulses comes out of the central Rockies in the afternoon and evening. So, storms should initiate once again on the higher terrain and propagate eastward, with the Palmer Divide perhaps a favored area. Instability will be adequate for severe storms, but deep layer shear is lower compared to previous days with the loss of northwest flow, which may temper the severe threat. High temperatures will be in the lower 70s and lows Saturday night in the upper 40s to lower 50s. For Sunday, upper ridging persists ahead of a closed low approaching the Four Corners. However, appears to be another impulse coming out of Colorado in the afternoon. Location of the surface boundary, which may drift north as a warm front, will also play a role in convection. Instability will be adequate but once again deep layer shear will be marginal. So, will more or less be a consistency forecast with not much overall change in the pattern compared to previous days, with scattered afternoon and evening storms, marginally severe. High temperatures will be in the lower 70s and lows Sunday night in the upper 40s to lower 50s. .LONG TERM...(Monday through Thursday) Issued at 159 PM MDT Thu May 13 2021 A busy and messy forecast continues for the long term period, with chances for showers and thunderstorms each day. At the start of the period, west to southwest flow is anticipated over the region as an upper low gradually progresses into the Desert Southwest. To the north, broad upper ridging spans the northern CONUS. On Monday and Tuesday, the low and associated trough progress across the Four Corners region with weak disturbances ejecting out ahead. Precipitation chances prevail during this time, along with a potential for thunderstorms in the afternoon and evening hours. For Wednesday and Thursday, the latest guidance shows this system tracking across the southern Plains, then taking a turn northward along central/eastern Kansas. Am not sure if this track will hold true, but as it looks now, precipitation chances persist on the backside of the low as moisture wraps around. Confidence remains low for this forecast due to model discrepancies and the weather pattern in place. Additionally, while severe weather cannot be ruled out, it seems to be limited for our area with the higher risk being in the southern Plains where low/mid level moisture and flow will be better. High temperatures should be fairly steady through the period, with only a slight increase from the mid 60s through low 70s on Monday to the 70s region-wide for Thursday. Low temperatures range in the mid 40s to mid 50s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1110 AM MDT Thu May 13 2021 At KGLD....low probability that a thunderstorm will impact the terminal 22z-00z this afternoon. Isolated thunderstorm development possible, but not certain, along a surface trough in northeast Colorado, which would move east during the afternoon. Otherwise, VFR expected through the TAF period. At KMCK...a chance of thunderstorms impacting the terminal tonight between 00z-06z. Thunderstorms expected to develop in west central Nebraska this afternoon and then move southeast this evening, possibly as a cluster of thunderstorms. A brief period of gusty wind may accompany the cluster as it moves through. Otherwise, VFR expected through the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...024
Hazardous weather outlook, May 13, 11:26 AM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1126 AM MDT Thu May 13 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1126 AM MDT Thu May 13 2021 /1226 PM CDT Thu May 13 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a low probability of severe thunderstorms developing in northeast Colorado between 3-4 PM MT and moving east through early this evening. If storms do develop, they would be capable of producing large hail and gusty winds. Tonight, a cluster of thunderstorms is expected to develop in west central Nebraska and move into north central Kansas. This cluster of storms may produce gusty winds and hail between 6 PM and midnight CT as it moves through Red Willow, Decatur, Norton and Graham counties. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... There is a marginal risk for severe thunderstorms across the entire Tri-State area both Friday and Saturday during the afternoon and evening hours. Thunderstorm chances continue across the entire area Sunday through Wednesday. However, the risk of severe thunderstorms appears to be low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 13, 3:17 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Goodland KS 317 PM MDT Thu May 13 2021 COZ090-132145- Yuma County CO- 317 PM MDT Thu May 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL 345 PM MDT... At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Holyoke, moving east at 15 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Yuma County. This includes Highway 385 between mile markers 268 and 269. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4044 10205 4036 10205 4041 10234 4044 10235 TIME...MOT...LOC 2117Z 265DEG 15KT 4044 10224 AW
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 4:13 PM MDT | Special Weather Statement | GLD | Dundy | 17 min |
| May 13, 4:26 PM MDT | Special Weather Statement | GLD | Dundy | 19 min |
| May 13, 4:41 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 49 min |
| May 13, 5:25 PM MDT | Special Weather Statement | GLD | Dundy | 20 min |
| May 13, 5:28 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 47 min |
| May 13, 3:17 PM MDT | Special Weather Statement | GLD | Phillips | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.